Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 71, NWS Aberdeen, SD

June 21, 2014Campbell County, Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2014, 2:40 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2014, 2:40 PM CDT (19:40 UTC)
Expired
Jun 21, 2014, 3:30 PM CDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD

The radar

The Bismarck radar (KBIS), 115 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:35 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 21, 12:35 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 PM CDT SAT JUN 21 2014

.UPDATE...

UPDATED AVIATION DISCUSSION BELOW FOR 18Z TAFS.

BASED ON REGIONAL RADAR AND SOME HI-RES MODELS...HAVE MADE A FEW
MINOR CHANGES TO THE GRIDS FOR THE MORNING UPDATE. THE BIGGEST
CHANGE WAS TO REMOVE THE SLIGHT CHANCE POPS ALONG THE MISSOURI
RIVER THROUGH AT LEAST 18Z.

THE LOCATION OF STORM INITIATION IS A LITTLE UNCLEAR WITH THE
LATEST MODEL RUNS THIS MORNING. THE NAM/RAPID REFRESH IS SHOWING
CONVECTION DEVELOPING OVER CENTRAL NORTH DAKOTA THIS AFTERNOON WITH
STORMS TRACKING S-SE INTO THIS CWA AFTER 0Z OR LATER. THIS
CONVECTION SHOWS UP FAIRLY WELL AT 925 MB THETA-E LEVEL OFF THE
NAM12. MID LEVEL CAPPING TEMPERATURES WILL BE SLIGHTLY COOLER OVER
NORTH DAKOTA AND THERE APPEARS TO BE A SUBTLE SHORTWAVE MOVING
ACROSS AS WELL. CONVECTION COULD ALSO PUSH INTO THE SOUTHWEST
PORTION OF THE CWA AS WELL...BUT NOT UNTIL AFTER 3Z...OR WHEN THE
MID LEVEL CAP BEGINS TO COOL.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TODAY THROUGH MONDAY

SURFACE WINDS HAVE SWITCHED AROUND TO THE SOUTH SOUTHEAST AHEAD
OF THE NEXT FRONT WHICH WILL MOVE ACROSS THE CWA LATER TODAY.
THERE IS STILL THE CHANCE FOR SOME ACCAS DEVELOPMENT ACROSS THE
WEST EARLY THIS MORNING...BUT OTHERWISE TRIED TO LIMIT POPS UNTIL
THE AFTERNOON HOURS. CONVECTION IS EXPECTED TO INITIATE ALONG THE
SURFACE BOUNDARY LATER THIS AFTERNOON ACROSS THE NORTHWEST
CWA...BUT AS THE WEAK UPPER WAVE MOVES OVER THE REGION THERE
REMAINS SOME UNCERTAINTY AS TO IF CONVECTION REMAINS ALONG THE
SURFACE FRONT...OR DEVELOPS OUT AHEAD IN RESPONSE TO FORCING.
EITHER WAY...CAPE WILL BE HIGH...AROUND 2000-3000 J/KG...AND LAPSE
RATES WILL BE STEEP. SHEAR HOWEVER IS NOT QUITE AS
IMPRESSIVE...ESPECIALLY THE LOW LEVEL SHEAR...BUT SHOULD BE JUST
ENOUGH TO SUSTAIN STORMS. THE DEEP LAYER FLOW IS PERPENDICULAR TO
THE SURFACE BOUNDARY INITIALLY...SO MODE WILL LIKELY BE DISCRETE CELLS
TO START...ALTHOUGH SOME HI RES MODELS DO SHOW THE DEVELOPMENT OF A
LINE OF STORMS LATER IN THE NIGHT AS THE UPPER LEVEL FORCING
INCREASES. THE INVERTED V SOUNDINGS WOULD SUGGEST DAMAGING WINDS
WILL BE A MAIN THREAT...AS WILL VERY LARGE HAIL. WILL ALSO ONCE
AGAIN MONITOR THE HEAVY RAIN THREAT AS CELLS MAY BE SLOW MOVING.

MODELS SHOW THE SURFACE BOUNDARY LINGERING ACROSS THE EASTERN CWA
INTO SUNDAY. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE SUNDAY
AFTERNOON...HOWEVER 0-6 KM SHEAR IS LESS THAN 20 KTS AT THAT
POINT...SO NOT EXPECTING STORMS TO BECOME SEVERE SUNDAY. COOLER
AND DRIER AIR WILL ADVECT INTO THE REGION MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE MODELS CONTINUE TO SHOW THE UPPER LEVEL LOW PRESSURE TROUGH
DROPPING SOUTH OUT OF CANADA AND ACROSS THE EASTERN PART OF THE
REGION THROUGH WEDNESDAY. AT THE SURFACE...A COOL FRONT FOLLOWED
BY CANADIAN HIGH PRESSURE WILL FOLLOW IN BEHIND THROUGH WEDNESDAY
NIGHT. WITH THE COOLER AIR ALOFT ALONG WITH THE FRONT COMING
THROUGH...EXPECT CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS.
TUESDAY AND WEDNESDAY WILL ALSO HAVE BELOW NORMAL TEMPERATURES
MAINLY IN THE MID TO UPPER 70S. AS THIS MOVES EAST...A WEAK UPPER
RIDGE WILL SLIDE OVER THE REGION THROUGH THURSDAY WHILE ANOTHER
LARGE DIGGING UPPER LEVEL LOW PRESSURE TROUGH ACROSS THE WESTERN
US MOVES INTO THE CENTRAL US. THIS WILL BRING ACTIVE WEATHER TO
THE REGION FOR LATE IN THE PERIOD ALONG WITH RISING TEMPERATURES
FOR THURSDAY AND FRIDAY. HIGHS ON FRIDAY SHOULD BE MOSTLY IN THE
80S ACROSS THE CWA.

&&

.AVIATION...

18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

OVERALL...VFR CONDITIONS ARE EXPECTED TODAY INTO TONIGHT.
THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING
ACROSS THE REGION...INITIALLY AFFECTING KMBG AND KPIR LATE
AFTERNOON AND MOVING INTO KABR AND KATY THIS EVENING. ANY HEAVIER
THUNDERSTORMS MOVING OVER A TERMINAL WILL HAVE THE POTENTIAL TO
BRING MVFR/IFR VSBY AND MVFR CIGS IN HEAVY RAIN. ERRATIC
THUNDERSTORM WIND GUSTS AND HAIL ARE POSSIBLE AS WELL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...

SD...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR BROWN-CAMPBELL-CLARK-CODINGTON-DAY-DEUEL-
     EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-
     ROBERTS-SPINK-WALWORTH.

MN...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR BIG STONE-TRAVERSE.

&&

UPDATE...SD/TMT
SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 21, 3:50 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT SAT JUN 21 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-220900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
350 AM CDT SAT JUN 21 2014 /250 AM MDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION. THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE FRONT LATER THIS AFTERNOON AND
PERSIST THROUGH THE NIGHT. STORMS MAY BECOME SEVERE...WITH STRONG WINDS
AND DAMAGING HAIL THE MAIN THREAT...BUT LOCALLY HEAVY RAINFALL IS
ALSO OF CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FRONT WILL LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA SUNDAY...WITH ADDITIONAL THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY.

SERR

In the hours before

Special weather statement, Jun 21, 2:16 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
216 PM CDT SAT JUN 21 2014

SDZ003-211945-
CORSON-
116 PM MDT SAT JUN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN CORSON
COUNTY UNTIL 145 PM MDT...

AT 111 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED A THUNDERSTORM WAS RAPIDLY DEVELOPING 6
MILES SOUTH OF MAHTO...OR 12 MILES SOUTHEAST OF MCLAUGHLIN.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MAHTO AND WAKPALA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:00 AM CDTRiver Flood WarningABRDewey10 hr
Jun 21, 12:48 PM CDTFlash Flood WatchABRBrown, Campbell, Clark, Codington, Day, Deuel and 10 more15 hr
Jun 21, 3:27 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth48 min
Jun 21, 4:12 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth63 min
Jun 21, 4:21 PM CDTSevere Thunderstorm WarningABRMcPherson39 min
Jun 21, 4:51 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, McPherson, Walworth54 min
Jun 21, 5:43 PM CDTSevere Thunderstorm WarningABREdmunds47 min
Jun 21, 5:44 PM CDTSevere Thunderstorm WarningABRStanley46 min
Jun 21, 6:17 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink43 min
Jun 21, 6:18 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully57 min
Jun 21, 6:29 PM CDTSevere Thunderstorm WarningABRMcPherson46 min
Jun 21, 6:45 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, Spink45 min
Jun 21, 6:47 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully, Walworth58 min
Jun 21, 6:50 PM CDTSevere Thunderstorm WarningABRDewey22 min
Jun 21, 6:56 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Spink49 min
Jun 21, 10:37 AM CDTAreal Flood WarningABRTraverse36 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.